Arkansas, 2016Flash Flooding and Flood in Arkansas, March 9 to 10, 2016
March 9 to 10, 2016 · NWS MEG · 3 events in 3 counties and zones
A classic heavy rain pattern set up over the Mid-South during the period of March 9th, 2016 to March 13th, 2016. A cold front stretched from Nebraska to Texas on the morning of March 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A classic heavy rain pattern set up over the Mid-South during the period of March 9th, 2016 to March 13th, 2016. A cold front stretched from Nebraska to Texas on the morning of March 8th. The front moved southeastward and stalled across Southeast Missouri as an upper level low remained stationary over Texas. A very moist atmosphere was in place over the Mid-South south of this boundary. Several weak low pressure centers developed and moved along the stalled front. As a result, periods of heavy rain, up to an inch per hour in some cases, fell over the same locations. Over the several day stretch, the front fluctuated at times shifting the heaviest band of rain. The storm total rainfall over the 5 day period ranged from four to ten inches. The heavy rain caused widespread flash flooding and many roads were closed as a result. In addition, numerous streams and small rivers overflowed their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 9, 5:38 PM CST, 2 minutes earlier.
Area forecast discussion, Mar 9, 5:38 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CST WED MAR 9 2016
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 252 PM CST WED MAR 9 2016/
DISCUSSION...
CURRENTLY...HEAVY RAIN EVENT WELL UNDERWAY ACROSS MUCH OF THE
MIDSOUTH. TWO TO FOUR INCHES HAS ALREADY FALLEN ACROSS MUCH OF
THE DELTA FROM MEMPHIS SOUTHWESTWARD. A DEEP UPPER LOW IS MOVING
ACROSS NORTHERN MEXICO AND A STRONG UPPER RIDGE SITS OVER THE
EASTERN CARIBBEAN INTO THE SOUTHEAST U.S. THIS SETUP IS PUMPING
TREMENDOUS AMOUNTS OF MOISTURE NORTH INTO THE LOWER MISSISSIPPI
VALLEY. THIS MOISTURE IS INTERACTING WITH A STALLED BOUNDARY FROM
EAST TEXAS NORTHEAST THOUGH THE MIDSOUTH. A STEADY STREAM OF
SHOWERS AND THUNDERSTORMS STRETCHES FROM THE EASTERN GULF INTO THE
MID-SOUTH. HEAVY RAIN COVERS MUCH OF THE DELTA ATTM WITH FLASH
FLOOD WARNINGS ACROSS A GOOD PORTION OF EASTERN ARKANSAS.
TONIGHT AND THURSDAY...ALL SIGNS POINT TOWARD HEAVY RAIN FOR THE
NEXT 24 HOURS. THE FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY
OVERNIGHT AS A STREAM OF ANOMALOUS MOISTURE CONTINUES INTO THE
REGION. PWATS OF 1.75 INCHES OR MORE ADVECT INTO THE MID-SOUTH
FOR AT LEAST THE NEXT 24 HOURS. IMPRESSIVE LOW LEVEL MOISTURE
TRANSPORT ACROSS THE BOUNDARY WILL LEAD TO CONTINUING HEAVY RAIN
AND EMBEDDED THUNDERSTORMS ALONG AND JUST WEST OF THE MISSISSIPPI
RIVER OVERNIGHT. THIS CONFIRMED WELL BY THE LATEST HRRR DATA. THE
FLASH FLOOD WATCH PLACEMENT SEEMS GOOD ATTM. THE NORTHERN STREAM
DISTURBANCE AND THE ASSOCIATED COLD FRONT WILL MERGE WITH THE
STALLED BOUNDARY AND START TO PUSH IT EAST ON THURSDAY WHICH WILL
SHIFT THE HEAVY RAIN EAST DURING THE AFTERNOON. THE HEAVIEST RAIN
IS EXPECTED OVER THE NEXT 24 HOURS WITH UP TO ADDITIONAL 6 INCHES
ACROSS EAST ARKANSAS AND 3-4 INCHES ALONG THE MISSISSIPPI RIVER
INCLUDING MEMPHIS. SOME PLACES IN EASTERN ARKANSAS WILL SEE OVER
10 INCHES OF RAINFALL BY FRIDAY AFTERNOON. THE MODELS HAVE BEEN
TRENDING THE AXIS OF HEAVIEST RAIN SLIGHTLY TO THE
SOUTHEAST...BASICALLY JUST WEST OF THE MISSISSIPPI RIVER ACROSS
EASTERN ARKANSAS AND THE MO BOOTHEEL. THE NORTHWEST CORNER OF THE
AREA...RANDOLPH AND LAWRENCE COUNTIES...MAY NOT GET QUITE AS MUCH
AS PREVIOUSLY THOUGHT WITH AREAS ALONG THE MS RIVER PICKING UP
MORE. EITHER WAY EXPECT A GOOD DEAL OF RIVER FLOODING ESPECIALLY
ACROSS EAST ARKANSAS.
THURSDAY NIGHT INTO FRIDAY...THE HEAVY RAIN PATTERN APPEARS TO
BREAK DOWN TO A CERTAIN EXTENT. THE SURFACE BOUNDARY WEAKENS AND
SHORT TERM UPPER RIDGING BUILDS OVER THE AREA AS THE NORTHERN
STREAM DISTURBANCE DEPARTS. THE ECMWF DOES CONTINUE TO SHOW QUITE
A BIT OF PRECIP INTO THE EVENING WITH A MORE PRONOUNCED SURFACE
BOUNDARY THAN THE GFS/NAM. THE UPPER LOW MOVES INTO SOUTH TEXAS ON
FRIDAY AND ANOTHER SURGE OF LIFT AND MOISTURE MOVES NORTH INTO
THE MIDSOUTH WITH MORE SHOWERS AND THUNDERSTORMS.
SATURDAY THROUGH MONDAY...THE UPPER LOW WILL TRACK ACROSS THE
AREA SATURDAY AND SATURDAY NIGHT WITH MORE SHOWERS AND
THUNDERSTORMS. THERE IS NOT A FOCUSING MECHANISM IN PLACE LIKE
THE CURRENT BOUNDARY HOWEVER GIVEN THE ORIGIN OF THIS SYSTEM AND
THE COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH IT THE HEAVY RAIN
THREAT WILL CONTINUE AT LEAST ON A ISOLATED LEVEL. THE GROUND WILL
BE SATURATED AND RIVER/STREAM FLOWS WILL ALREADY BE HIGH SO ANY
ADDITIONAL RAINFALL COULD BE A PROBLEM. FLASH FLOOD WATCHES MAY
NEED TO BE EXTENDED. ON THE HEELS OF THIS UPPER LOW THAT TREKKED
FROM MEXICO IS ANOTHER UPPER LOW THAT WILL PUSH ON TO THE WEST
COAST FRIDAY. THIS NEXT UPPER LOW WILL QUICKLY MOVE ACROSS THE
MIDSOUTH WITH YET MORE SHOWERS AND THUNDERSTORMS AND EXIT THE
REGION EARLY MONDAY.
TUESDAY...DRY AND VERY WARM...MAYBE 80.
SJM
&&
.AVIATION...
00Z TAFS
RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THOUGH THE MOST OF
THE TAF PERIOD AT JBR...MKL AND MEM. CIGS WILL BE VARIED...BUT
LOWEST/LIFR WILL BE AT JBR. BRIEF PERIODS OF LIFR/IFR VSBY WILL
EXIST IN HEAVIER DOWNPOURS. RAIN WILL EVENTUALLY MOVE INTO TUP
WITH VFR CIGS ALSO LOWERING TO MVFR AND IFR. A SMALL SURFACE
TROUGH WILL SLOWLY MOVE NORTH TONIGHT...ALLOWING NORTHEAST WINDS
TO BECOME SOUTHEAST THROUGH SOUTH AT MEM AND MKL. BELIEVE THE
BOUNDARY WILL STALL NEAR JBR WITH LIGHT A PERIOD OF LIGHT AND
VARIABLE WINDS BEFORE BECOMING NORTHERLY.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR COAHOMA-DESOTO-
QUITMAN-TATE-TUNICA.
TN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR DYER-LAKE-
LAUDERDALE-OBION-SHELBY-TIPTON.
&&Hazardous weather outlook, Mar 9, 4:12 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 9 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
412 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF HEAVY RAIN ARE LIKELY THROUGH TONIGHT ACROSS EAST
ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND
NORTHWEST MISSISSIPPI. FLASH FLOODING WILL BE POSSIBLE. IN
ADDITION...RIVERS WILL BEGIN TO RISE. PEOPLE LIVING ALONG THE
BLACK AND ST. FRANCIS RIVER BASINS NEED TO STAY TUNED TO THE
LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH AT LEAST LATE FRIDAY
AFTERNOON ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME
WEST TENNESSEE AND NORTHWEST MISSISSIPPI. FLASH FLOODING WILL
CONTINUE TO BE POSSIBLE. IN ADDITION...THE HEAVY RAIN WILL LEAD TO
AN ELEVATED RISK OF FLOODING ALONG THE BLACK RIVER...CACHE
RIVER...ST. FRANCIS RIVER BASIN AS WELL AS THE WHITE RIVER IN
PHILLIPS COUNTY. PEOPLE LIVING ALONG THESE RIVERS NEED TO STAY
TUNED TO THE LATEST RIVER FORECASTS AND POTENTIAL FLOOD WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY RAIN
AND ANY FLOODING ARE WELCOME.
KRM
Flash Flood, Crittenden
- When
- March 9, 5:40 PM CST to 11:15 PM CST
- Where
- Crittenden County, Turrell to Redman Pt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.370, -90.250
Several roads and streets were closed due over six inches of flood water covering them.
Flash Flood, St. Francis
- When
- March 9, 10:30 PM CST to 11:15 PM CST
- Where
- St. Francis County, Forrest City to 1.83 mi NNE of Rosine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -90.770
Highway 1 was closed due to flash flooding.
Flood, Mississippi
- When
- March 10, 1:00 PM CST to 3:00 PM CST
- Where
- Mississippi County, 1.13 mi S of Yarbro to 1.07 mi S of Yarbro
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.964, -89.899
Heavy rain caused flooding in the Blytheville area. Franklin Road was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, March 9 to 10, 20162 deaths · $15,000 · 69 kt wind · 4 events
- Tornadoes and Flash Flooding in Mississippi, March 9 to 13, 2016$3.0 million · EF0 · 99 events
- Flash Flooding and Coastal Flood in Texas, March 9 to 10, 2016$31 million · 7 events
- Tornado and Flash Flooding in Arkansas, March 9 to 13, 20161 injured · $3.7 million · EF1 · 18 events
- Flash Flooding and Flooding in Mississippi, March 9 to 12, 20162 injured · $6.6 million · 10 events
- High Wind and Strong Wind in Washington, March 9 to 10, 20161 injured · $1.7 million · 58 kt wind · 9 events
- Flash Flooding and Coastal Flood in Louisiana, March 9 to 11, 2016$750,000 · 0.88 in hail · 7 events
- Flash Flooding in Arkansas, March 9 to 10, 2016$280,000 · 12 events
- Flash Flooding and Flooding in Tennessee, March 9 to 13, 2016$40,000 · 28 events
- Flash Flooding and Flooding in Kentucky, March 9 to 10, 2016$1,000 · 10 events
- High Surf in Washington, March 9 to 10, 2016$15,000 · 1 event
- High Surf in Oregon, March 9 to 10, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625934, 625939, 627552.